INTERNAL POISONING

Look for these signs if you suspect poisoning:
Burns or redness around the mouth and lips, which can result from drinking certain poisons
Breath that smells like chemicals, perhaps gasoline or paint thinner
Burns, stains and odors on the person, on his or her clothing or on the furniture, floor, rugs or other objects in the surrounding area
Vomiting, difficulty breathing, sleepiness, confusion or other unexpected signs
Many conditions mimic the signs and symptoms of poisoning, including seizures, alcohol intoxication, stroke and insulin reaction. If you can find no indication of poisoning, don’t treat the person for poisoning.

If you believe someone has been poisoned:

Read the label. Follow the instructions on the product label specifying what to do if a poisoning occurs.
Call for information. If you can’t identify the poison or there are no instructions on the product label, call the poison control hotline or emergency medical help.
Don’t induce vomiting. Instead seek emergency medical assistance. Although the American Academy of Pediatrics (AAP) used to recommend ipecac syrup to induce vomiting, it changed its recommendation in 2003 because of lack of scientific evidence that vomiting actually helps people who eat or drink something poisonous. In some cases, vomiting may inhibit treatment. Most emergency rooms now use activated charcoal, which binds to poison in the stomach and prevents the poison from entering the bloodstream. If you have ipecac at home, get rid of it safely, such as by flushing it down the toilet.
Remove clothing if contaminated. If the poison has spilled on the person’s clothing, skin or eyes, remove the person’s clothing. Flush the skin or eyes with cool or lukewarm water, for instance, using a shower for 20 minutes while you seek medical attention.
Get immediate medical attention. If you have identified the poison, take the container with you. If you don’t know what the poison is but the person has vomited, take a sample of the vomitus for analysis.

Comments are closed.